Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 18, 2020Goodhue County, Rice County, Minnesota; Dunn County, Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2020, 3:43 AM CDT for Goodhue County, Rice County, Minnesota; Dunn County, Pepin County, Pierce County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 3:43 AM CDT (08:43 UTC)
Expired
Jul 18, 2020, 4:15 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Rice County, MN, Dunn County, WI, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS83 KMPX 180843
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
343 AM CDT Sat Jul 18 2020

MNZ077-078-WIZ024>026-180915-
Rice-Goodhue-Pierce-Dunn-Pepin-
343 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT GOODHUE...RICE...PEPIN...PIERCE AND
DUNN COUNTIES...

At 343 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colfax to near Cannon Falls to near
Lonsdale. Movement was southeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Colfax around 350 AM CDT.
  Elk Mound around 355 AM CDT.
  Zumbrota and Goodhue around 400 AM CDT.
  Nerstrand around 405 AM CDT.
  Kenyon around 410 AM CDT.

Other locations impacted by these storms include Caryville, Tainter
Lake, Wastedo, Esdaile, Weston, Bombay, Red Wing Airport, Menomonie
Airport, Frontenac State Park and Ella.

LAT...LON 4460 9165 4459 9202 4441 9209 4445 9224
      4445 9243 4437 9243 4436 9255 4420 9256
      4419 9325 4439 9353 4443 9352 4448 9328
      4447 9305 4452 9304 4454 9280 4462 9279
      4486 9231 4485 9216 4495 9214 4517 9169
TIME...MOT...LOC 0843Z 309DEG 41KT 4497 9180 4452 9283 4440 9341 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:01 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 1:01 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT Sat Jul 18 2020

.UPDATE...
Issued at 1245 AM CDT Sat Jul 18 2020

Updated for 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020

Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propagating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastward. In addition to the instability, wind fields will be
supportive of maintaining a forward propagating system as it
moves into Minnesota tonight, with 0-3 km bulk shear forecast AOA
35 kt across northern and central Minnesota. The main
question/issue is how far south activity will track. The HRRR has
been one of the more northern solutions, but has trended a bit
south with each run through the day. The NAMNest is a southern
outlier, with the various other CAMs generally falling in between.
Would initially expect things to track eastward with a bit of a
dive (and/or southward development) later this evening, with the
southern end of the strongest activity near I-94. Damaging wind
gusts will be the main concern across our area, with widespread
damaging winds a likelihood along the axis of where the primary
bowing portion of the MCS ultimately tracks.

We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020

With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jul 18 2020

Incoming storms tonight is the still the concern, and winds could
be strong to severe. Slowed down the progression of the storms
based from current radar and satellite trends and may have to
amend KRWF storms if current trends continue. Storms will exit
KEAU area after 12Z and should begin to scatter out with winds out
of the S/SSW. After that, a quiet day before more storms fire up
later Saturday afternoon ahead of and along the front.

KMSP...
Will bring in storms in around 07Z or just after. At this point
it looks like storms will sweep across MSP, with potential for
40-50 knots or more. Then another round of storms developing after
22z.

/OUTLOOK FOR KMSP/
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
Wednesday...VFR. SW win 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for Blue Earth-Brown-Carver-Dakota-Hennepin-Le
     Sueur-Martin-McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-
     Scott-Sibley-Waseca-Watonwan.

     Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Anoka-Chippewa-Chisago-Faribault-Freeborn-Goodhue-
     Isanti-Kandiyohi-Lac Qui Parle-Meeker-Sherburne-Steele-
     Washington-Wright-Yellow Medicine.

&&

SHORT TERM...
LONG TERM...
AVIATION...BPH
Hazardous weather outlook, Jul 17, 8:58 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Fri Jul 17 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
858 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Damaging winds are the concern tonight as a line of severe
thunderstorms in North Dakota and northwest Minnesota move
southeast, reaching southern Minnesota and western Wisconsin by
sunrise. Heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will increase Saturday, after any morning cloud
cover departs. Afternoon heat indices of 95 to 105 degrees are
expected in most areas, with heat index values up to 110 degrees
possible across southern Minnesota.

Thunderstorms are expected to develop again late Saturday
afternoon into Saturday night. A risk for severe weather and
heavy rainfall will again be possible across the entire area.

There is a small chance for thunderstorms Monday, and a batter
chance for storms, including severe weather, on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed overnight and
again late Saturday.

In the hours before

Local storm report, Jul 18, 2:13 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     4 S BRAHAM              45.67N 93.18W
07/18/2020                   ISANTI             MN   LAW ENFORCEMENT

            AT LEAST ONE DOZEN TREES DOWN AND POWER OUT
            IN STANCHFIELD PER LAW ENFORCEMENT AND
            SOCIAL MEDIA.

&&

TDK
Local storm report, Jul 18, 2:15 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     10 NNE SPENCER BROOK    45.66N 93.40W
07/18/2020                   ISANTI             MN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN DALBO.

&&

TDK
Local storm report, Jul 18, 3:08 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     2 WSW EDEN PRAIRIE      44.83N 93.47W
07/18/2020  M59 MPH          HENNEPIN           MN   ASOS

&&

BPH
Local storm report, Jul 18, 3:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     HANLEY FALLS            44.69N 95.61W
07/18/2020  M55 MPH          YELLOW MEDICINE    MN   MESONET

            MESONET STATION MN033 HANLEY FALLS MN-23
            MILE POST 94.

0115 AM     TSTM WND GST     4 S GRANITE FALLS       44.75N 95.55W
07/18/2020  M52 MPH          YELLOW MEDICINE    MN   AWOS

            AWOS STATION KGDB GRANITE FALLS AP.

1215 AM     TSTM WND GST     3 WSW MORRIS            45.57N 95.97W
07/18/2020  M53 MPH          STEVENS            MN   AWOS

            AWOS STATION KMOX MORRIS AP.

0115 AM     TSTM WND GST     4 ESE BELGRADE          45.43N 94.93W
07/18/2020  M52 MPH          STEARNS            MN   MESONET

            MESONET STATION MN043 BELGRADE 3ESE.

0230 AM     TSTM WND GST     2 W WINTHROP            44.54N 94.41W
07/18/2020  M57 MPH          SIBLEY             MN   MESONET

            MESONET STATION MN032 WINTHROP 2W.

0312 AM     TSTM WND GST     3 W WOODBURY            44.92N 92.99W
07/18/2020  M57 MPH          RAMSEY             MN   MESONET

            MESONET STATION DW3800 MAPLEWOOD.

1241 AM     TSTM WND GST     2 NW FORESTON           45.75N 93.74W
07/18/2020  M66 MPH          MILLE LACS         MN   MESONET

            MESONET STATION EW9116 FORESTON.

0315 AM     TSTM WND GST     3 S LAKEVILLE           44.63N 93.23W
07/18/2020  M53 MPH          DAKOTA             MN   AWOS

            AWOS STATION KLVN LAKEVILLE AP.

0135 AM     TSTM WND GST     3 SSW RUSH CITY         45.64N 92.99W
07/18/2020  M50 MPH          CHISAGO            MN   MESONET

            MESONET STATION MN004 HARRIS 2N.

0115 AM     TSTM WND GST     HANLEY FALLS            44.69N 95.62W
07/18/2020  M55 MPH          YELLOW MEDICINE    MN   MESONET

            MNDOT RWIS ALONG HIGHWAY 23.

&&
Local storm report, Jul 18, 3:36 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     2 E RICHFIELD           44.88N 93.23W
07/18/2020  M55 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.

&&

BORGHOFF
Special weather statement, Jul 18, 3:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
343 AM CDT Sat Jul 18 2020

MNZ077-078-WIZ024>026-180915-
Rice-Goodhue-Pierce-Dunn-Pepin-
343 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT GOODHUE...RICE...PEPIN...PIERCE AND
DUNN COUNTIES...

At 343 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colfax to near Cannon Falls to near
Lonsdale. Movement was southeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Colfax around 350 AM CDT.
  Elk Mound around 355 AM CDT.
  Zumbrota and Goodhue around 400 AM CDT.
  Nerstrand around 405 AM CDT.
  Kenyon around 410 AM CDT.

Other locations impacted by these storms include Caryville, Tainter
Lake, Wastedo, Esdaile, Weston, Bombay, Red Wing Airport, Menomonie
Airport, Frontenac State Park and Ella.

LAT...LON 4460 9165 4459 9202 4441 9209 4445 9224
      4445 9243 4437 9243 4436 9255 4420 9256
      4419 9325 4439 9353 4443 9352 4448 9328
      4447 9305 4452 9304 4454 9280 4462 9279
      4486 9231 4485 9216 4495 9214 4517 9169
TIME...MOT...LOC 0843Z 309DEG 41KT 4497 9180 4452 9283 4440 9341

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:08 PM CDTSpecial Weather StatementMPXDouglas67 min
Jul 17, 9:22 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 17, 10:13 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd62 min
Jul 17, 10:16 PM CDTTornado WarningMPXMorrison, Todd44 min
Jul 17, 10:20 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jul 17, 10:54 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens66 min
Jul 17, 10:58 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison, Stearns, Todd77 min
Jul 17, 11:51 PM CDTTornado WarningMPXPope, Stearns, Swift28 min
Jul 17, 11:58 PM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Morrison, Stearns77 min
Jul 18, 12:13 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs62 min
Jul 18, 12:26 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Meeker, Mille Lacs, Sherburne, Stearns and 1 more49 min
Jul 18, 12:32 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift43 min
Jul 18, 12:44 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine61 min
Jul 18, 1:03 AM CDTTornado WarningMPXChisago, Isanti, Kanabec27 min
Jul 18, 1:16 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns44 min
Jul 18, 1:19 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Wright56 min
Jul 18, 1:38 AM CDTSpecial Weather StatementMPXMcLeod, Meeker, Redwood, Renville52 min
Jul 18, 3:03 AM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott, Washington42 min
Jul 18, 4:06 AM CDTSpecial Weather StatementMPXWatonwan39 min
Jul 18, 5:09 AM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca66 min
Jul 18, 5:00 PM CDTSpecial Weather StatementMPXAnoka30 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningMPXAnoka52 min
Jul 18, 5:48 PM CDTTornado WarningMPXAnoka42 min
Jul 18, 6:07 PM CDTTornado WarningMPXWashington38 min
Jul 18, 1:36 AM CDTSpecial Weather StatementMPXPolk39 min
Jul 18, 3:44 AM CDTSpecial Weather StatementMPXChippewa, Rusk46 min
Jul 18, 4:15 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire29 min
Jul 18, 6:35 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix34 min

Nearby

Special Weather Statements in Wisconsin, 2020Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.